JACC: Taking aspirin before ACS increases MI risk, but not death

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Taking aspirin prior to acute coronary syndrome (ACS) increases the risk of coronary disease and recurrent MI and is linked to more comorbidities, but not death, according to a study published in the Oct. 19 issue of the Journal of the American College of Cardiology.

“Aspirin has been shown to be beneficial in the primary prevention, secondary prevention and treatment of ACS because of the important role of platelets in thrombus formation,” the authors wrote. “Despite these proven benefits, some recent studies have suggested that prior aspirin use by those who develop an ACS may actually predispose to worse outcomes than those not previously taking aspirin.”

To assess whether patients taking aspirin prior to ACS are at a higher risk of recurrent events, Jonathan D. Rich, MD, of the University of Chicago, and colleagues evaluated 66,443 ACS patients from a merged database of 16 previously conducted clinical trials to compare the composite rate of death, MI, recurrent ischemia or stroke in aspirin users and non aspirin users.

The researchers studied 17,839 patients who were on aspirin and 48,604 patients who were not aspirin users. According to the researchers, aspirin users were older and were more likely to have coronary risk factors and coronary artery disease (CAD).

Rich et al reported that prior aspirin users presented with less severe ACS compared with non-aspirin users and those previously on aspirin were also more likely to be administered other CV medications such as beta-blockers, statins, ACE inhibitors, calcium-channel blockers and nitrates.

Angiographic findings showed that prior aspirin use was associated with more three-vessel coronary disease (coronary stenoses of 50 percent or higher) and more left main CAD.

Prior aspirin users were more likely than non aspirin users to undergo revascularization procedures during the initial hospitalization, either PCI or CABG, 34.7 percent versus 29 percent, respectively.

At 30 days, the researchers reported unadjusted rates of mortality to be 4.8 percent for prior aspirin users and 4.7 percent for non-aspirin users. The unadjusted composite end point rates for prior aspirin users were 21.5 percent versus 17.7 percent, respectively. Additionally, the aspirin group had higher rates of TIMI major and minor bleeding compared to non aspirin users, 5 percent versus 3.7 percent, respectively.

For aspirin users the unadjusted rates of mortality, recurrent MI and the composite endpoint were 9 percent, 9 percent and 32.9 percent, respectively. These same rates for non-aspirin users were reported to be 7 percent, 6 percent and 27 percent, respectively.

After adjusting for clinical outcomes the researchers reported no difference in adjusted total mortality at 30 days or differences in adjusted total mortality rates through the last follow-up visit between aspirin users and non-aspirin users.

However, after adjustments, the researchers found that prior aspirin use could predict incidences of MI and ischemic events, but not mortality after ACS.

Rich and colleagues said that controversy exists in depicting whether or not aspirin use is an independent predictor of worse clinical outcomes after ACS or whether it could be used as a marker for patients at higher risk. While the researchers said that some link high CV events in aspirin users to aspirin resistance, “it is important to distinguish aspirin resistance from aspirin failure, which can be defined as any thrombotic event occurring despite aspirin therapy.”

Because aspirin resistance requires the persistence of thomboxane synthesis despite aspirin use and this occurs in as few as 2 percent to 6 percent of the population, the researchers said that “aspirin resistance would not appear to explain the increased unadjusted risk in prior aspirin users.

“Further research focusing on this subset of patients who may be resistant to aspirin therapy will be helpful in better targeting and caring for these high-risk patients,” the authors concluded.